Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

128 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes temporary memory loss after taking magnesium and iron supplements?

Answered by
Dr.
Dr. Olsi Taka

Neurologist

Practicing since :2004

Answered : 3360 Questions

default
Posted on Fri, 27 Apr 2018 in Medicines and Side Effects
Question: My son was given doses of magniseum and iron yesterday. Now he is acting very strangely and forgetting things. What has happened to him? He has cancer

My son was suppose to get chemo yesterday, but instead he received iron and magnieseum. Now he is acting very strangely . Also not remembering things. Can you tell me what has happened to him?
doctor
Answered by Dr. Olsi Taka 36 minutes later
Brief Answer:
Several possibilities

Detailed Answer:
I read your question carefully and I understand your concern.

I do not think iron or magnesium have anything to do with the change in his mental status, they are naturally occurring supplements, do not cause such symptoms, at most some gastrointestinal irritation signs.

Given the fact that he has been diagnosed with cancer the first hypothesis to be considered is the possibility of brain metastasis, of cancer having spread to the brain. Cancer also increases the risk for stroke which could also be a cause. For that reason I think you should contact his doctor and brain imaging be done.

Other possible reasons would include metabolic abnormalities which can also alter mental status and are common in cancer patients. They can be excluded by some routine blood tests such as blood count, glucose, liver and kidney function, electrolyte panel.

I remain at your disposal for other questions.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  

Recent questions on  Gastrointestinal irritation

doctor1 MD

I just got a faint positive on a strep swab test. The physician wants me on amoxicillin for 10 days. Do I need to take the amoxicillin if this test is just a faint positive?

doctor1 MD

Hi, my name is XXXXXXX I had been having ingestion for couple days already with no stomach pain. Just having that uncomfortable bloating and pressure up to my throat. Any intake of foods or water will make it worst, but it does get better after a...

doctor1 MD

I am 37 year old female. I am diagnosed with 2.5 cm ovarian cyst and my cycles were irregular for last 6 months Doctor gave me Divery to start my periods and now I have got my periods, she has given Femilon I need to take it for 21 days then 7 days is break again reapet 21 days and 7 dys break and again 21 days. Totally 3 times of 21 days i shld take it is this for regularising the cycles ? any side effects ?

doctor1 MD

My platelets were 32000 in Nov. of 2013 and I was diagnosed with Thrombocytopenia. I was on heavy steroids until January 2014. My platelets are now 280000. I m having sharp pain in my left side and back, this is the 2nd time I ve had this pain. The first time (in Jan.) the ER dr. said it was from coming off of the steroids. I ve been off steroids for 2 months, do you have any idea what it could be?

doctor1 MD

I am a 21 yr old male with a history of collitis. I did not have the problem for the last one year. But now i am in the middle of a camp and i feel the problem is re occuring. Stomach is in a very bad condition and the colon is paining as well.The medicines given to me earlier are o2h,dimol 40,laciloc d. Is it advisable that i buy it from a chemist and have it. plzz help

doctor1 MD

I am 49, male and yesterday evening I noticed the outsides of both feet felt partially numb. I had been doing a lot of DIY (painting, decorating, lots of saw dust etc). About 2 years ago I did black out after a bout of heart palpitations. I was advised to give up caffeine which I did and the severity of the palpitations eased up. However, nights are difficult; I wake up every night with a racing heart and often unable to get back to sleep. My question is this. Could the two conditions (palpitations and now this recent numbness in my feet) be related?